Colorado, 2001

Tornadoes and Hail in Colorado, May 29, 2001

May 29, 2001 · NWS GLD · 8 events in 1 county or zone

5 hail, 2 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 10:50 AM MST, 55 minutes earlier.

Area forecast discussion, May 29, 10:50 AM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT TUE MAY 29 2001

THUNDERSTORMS DEVELOPING ALONG NEARLY STATIONARY BOUNDARY EXTENDING
FROM THE PIKES PEAK REGION INTO NORTHWEST KANSAS. TRAINING CELLS
ALONG THIS BOUNDARY INTO AREAS THAT HAVE RECEIVED OVER THREE INCHES
IN THE PAST 24 HOURS INDICATE A STRONG POSSIBILITY OF FLASH
FLOODING. WILL UPDATE TO INCLUDE FLASH FLOOD WATCH FOR RAWLINS AND
DECATUR COUNTIES.

.GLD...FLASH FLOOD WATCH FOR RAWLINS AND DECATUR COUNTIES UNTIL
1 AM CDT.

SVEN

In the hours before

Special weather statement, May 29, 9:50 AM MST, 1 hour 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE MAY 29 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...PARTICULARLY SOUTH
OF A YUMA COLORADO / GOODLAND KANSAS / QUINTER KANSAS LINE.

ABUNDANT LOW-LEVEL MOISTURE WILL COMBINE WITH AN APPROACHING UPPER
LEVEL STORM SYSTEM TO PRODUCE A LIKELIHOOD OF THUNDERSTORMS ACROSS
MUCH OF THE TRI-STATE REGION THROUGH THE REMAINDER OF THE DAY AND
INTO EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY THREAT
FROM THESE STORMS...AND WITH THE RAIN EXPECTED TO FALL ON ALREADY
SATURATED GROUND ACROSS PORTIONS OF NORTHWEST KANSAS...SOME
FLOODING WILL BE POSSIBLE.  RAINFALL REPORTS IN EXCESS OF THREE
INCHES OR OVER ONE INCH OF RAIN IN LESS THAN AN HOUR WILL BE
APPRECIATED.

IN ADDITION TO THE HEAVY RAINFALL THREAT...SCATTERED LARGE HAIL AND
WIND SPEEDS UP TO 70 MPH WILL BE POSSIBLE SOUTHWEST OF A YUMA
COLORADO / GOODLAND KANSAS / HILL CITY KANSAS LINE BY MIDDLE
AFTERNOON. ALTHOUGH...THERE REMAINS THE POSSIBILITY -OF AN ISOLATED
TORNADO IN THIS AREA...HAIL...AND STRONG WINDS WILL BE THE PRIMARY
THREAT.

BARKER
Special weather statement, May 29, 11:12 AM MST, 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-292300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT TUE MAY 29 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
EASTERN COLORADO AND ALL OF NORTHWEST KANSAS UNTIL 5 PM MDT (6 PM
CDT)...
AN UPPER LEVEL STORM SYSTEM WILL COMBINE WITH ABUNDANT LOW-LEVEL
MOISTURE IN PLACE OVER THE REGION THIS AFTERNOON TO PRODUCE
NUMEROUS THUNDERSTORMS.  SOME OF THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL.

THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM IN EFFECT UNTIL 5 PM MDT (6 PM CDT)...FOR THE FOLLOWING
COUNTIES IN EASTERN COLORADO...YUMA...KIT CARSON...AND CHEYENNE. IN
NORTHWEST KANSAS...THE COUNTIES OF CHEYENNE...RAWLINS...DECATUR...
NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...
GOVE...GREELEY...AND WICHITA ARE INCLUDED IN THE WATCH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

BARKER

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cheyenne

When
May 29, 11:45 AM MST
Where
Cheyenne County, 14 mi N of Arapahoe
Reported by
GENERAL PUBLIC
Coordinates
38.767, -102.650

Hail, Cheyenne

When
May 29, 11:50 AM MST
Where
Cheyenne County, 14 mi N of Arapahoe
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.683, -102.883

Hail, Cheyenne

When
May 29, 11:55 AM MST
Where
Cheyenne County, Firstview
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -102.783

Hail, Cheyenne

When
May 29, 12:00 PM MST
Where
Cheyenne County, 14 mi N of Arapahoe
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.050, -102.167

Quarter size hail completely covering the ground.

Hail, Cheyenne

When
May 29, 12:58 PM MST
Where
Cheyenne County, 7 mi E of Kit Carson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -102.533

Tornado, Cheyenne

When
May 29, 1:18 PM MST to 1:28 PM MST
Where
Cheyenne County, 8 mi SW of Kit Carson
Rating
F0
Path length
2 mi
Path width
75 yd
Reported by
TRAINED SPOTTER
Coordinates
38.750, -102.783

Tornado occurred over open country. No damage was reported.

Tornado, Cheyenne

When
May 29, 1:22 PM MST to 1:28 PM MST
Where
Cheyenne County, 3 mi S of Kit Carson
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Multiple tornadoes simultaneously reported on the ground by various sources.

Hail, Cheyenne

When
May 29, 1:30 PM MST
Where
Cheyenne County, 1 mi S of Kit Carson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -102.167

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyThe tornado archive for Colorado, 2001Warnings in Colorado, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245254, 5245860, 5245861, 5245198, 5245199, 5245255, 5245256, 5245200.